Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 15, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 26, 1996, 2:53 PM CDT for Texas County, Oklahoma. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 2:53 PM CDT (19:53 UTC)
- Expired
- May 26, 1996, 3:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 2:53 PM CDT | Tornado F0 | Guymon, OK | |
| May 26, 3:05 PM CDT | Hail 1.75 | Guymon, OK | |
| May 26, 3:16 PM CDT | Tornado F0 | Hooker, OK | |
| May 26, 3:16 PM CDT | Tornado F0 | Hooker, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 261954 TORAMA OKC139-262045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 253 PM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE OKLAHOMA PANHANDLE ...TEXAS COUNTY AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO JUST SOUTH OF GUYMON ON FARM TO MARKET 136. THIS TORNADO WAS MOVING TO THE NORTH NORTHEAST AT 35 MPH. RESIDENTS OF GUYMON SHOULD SEEK SHELTER IMMEDIATELY. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GEjT TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 10:00 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 26, 10:00 AM CDT, 4 hours 53 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1000 AM CDT SUN MAY 26 1996 WE SEEM TO BE IN THE MIDDLE OF A MEDIA BLITZ THIS MORNING. AS FAR AS THE FCST IS CONCERNED...I PLAN TO REMOVE THE SLIGHT CHANCE POPS FROM THE WESTERN ZONES AND LEAVE THE AFTERNOON POPS IN THE EAST. OTHERWISE TEMPS WINDS AND CLOUD COVER LOOKS OK. WE MAY HAVE TO ADJUST TEMPERATURES SLIGHTLY. .AMA... TX...NONE. OK...NONE. *** B(EGINNING WEDNESDAY, MAY 29, THE ISSUANCE TIME FOR THIS PRODUCT WILL BE MOVED BACK 30 MINUTES FROM THE CURRENT TIME OF 1000 AM CDT. THIS MEANS THE PRODUCT WILL THEN BE ISSUED NO LATER THAN 1030 AM CDT. COPLEY
In the hours before
Special weather statement, May 26, 1:09 PM CDT, 1 hour 44 minutes before
OKZ001>003-TXZ001>020-270500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 26 1996 THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. THE SLIGHT RISK AREA IS NEAR AND EAST OF HIGHWAY 83. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EARLY EVENING. EARLY THIS AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM SOUTHWEST OF DALHART TO NORTH OF AMARILLO...TO NORTH OF GAGE OKLAHOMA. A DRYLINE EXTENDED FROM THE FRONT FROM NEAR AMARILLO...SOUTH TO EAST OF LUBBOCK. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE EASTERN OKLAHOMA PANHANDLE BY THIS EVENING...WHICH WILL ALLOW THE FRONT AND DRYLINE TO MOVE EAST ACROSS THE TEXAS PANHANDLE. BY THIS EVENING...THE DRYLINE SHOULD BE ALONG THE TEXAS PANHANDLE...WESTERN OKLAHOMA BORDER. IN ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL BE MOVING NORTHEAST OVER THE PANHANDLES THROUGH THIS AFTERNOON AND EARLY EVENING...ALLOWING FOR COOLING ALOFT OVER THE REGION. TEMPERATURES AHEAD OF THE DRYLINE WILL WARM INTO THE UPPER 70S TO MIDDLE 80S...WITH DEWPOINTS IN THE 60S...CREATING UNSTABLE CONDITIONS. STRONG MOISTURE CONVERGENCE AHEAD OF THE DRYLINE WILL COMBINE WITH THE UPPER LEVEL DISTURBANCE TO INITIATE WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. ANY OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME RAPIDLY SEVERE...AND FORECAST WIND PROFILES INDICATE SUFFICIENT SHEAR TO PRODUCE A FEW SUPERCELLS CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THUNDERSTORMS IN THE EXTREME EASTERN PANHANDLES ARE EXPECTED TO MOVE NORTH NORTHEAST AT 35 MPH. OUTSIDE OF THE SLIGHT RISK AREA...ISOLATED THUNDERSTORMS MAY FORM WITH THE UPPER LEVEL DISTURBANCE PASSING OVER THE REGION. EMERGENCY MANAGEMENT OFFICIALS AND VOLUNTEER STORM SPOTTERS MAY NEED TO BE ACTIVATED THIS AFTERNOON BAND EVENING. CARUSO
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:05 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 40 min |
| May 26, 2:39 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 51 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.